Exogenous Cushing syndrome is a form of
Other forms of Cushing syndrome include:
Cushing disease Cushing syndrome caused by adrenal tumor Ectopic Cushing syndrome
Cushing syndrome – corticosteroid induced; Corticosteroid-induced Cushing syndrome; Iatrogenic Cushing syndrome; Exogenous Cushing syndrome
Cushing syndrome is a disorder that occurs when your body has a higher than normal level of the hormone cortisol. This hormone is made in the
Exogenous means caused by something outside the body. Exogenous Cushing syndrome occurs when a person takes man-made (synthetic) glucocorticoid medicines to treat a disease.
Glucocorticoids are given for many diseases, such as asthma. These medicines come in many forms, including pill, intravenous (IV), injection, enema, topical, and eyedrop.
Most people with Cushing syndrome have:
- Round, red, full face (
- Slow growth rate in children
- Weight gain with fat accumulation on the trunk, but fat loss from the arms, legs, and buttocks (central obesity)
Skin changes that are often seen:
- Skin infections
- Purple marks (1/2 inch or more wide), called striae, on the skin of the abdomen, thighs, and breasts
- Thin skin with easy bruising
Muscle and bone changes include:
- Backache, which occurs with routine activities
Bone pain or tenderness
- Collection of fat between the shoulders and above the collar bone
- Rib and spine fractures caused by thinning of the bones
- Weak muscles, especially of the hips and shoulders
Women may have:
- Excess hair growth on the face, neck, chest, abdomen, and thighs
- Periods that become irregular or stop
Men may have:
- Decreased or no desire for sex
Other symptoms that may occur include:
Mental changes, such as depression, anxiety, or changes in behavior Fatigue
- Increased thirst and urination
Exams and Tests
The health care provider will perform a physical exam and ask about your symptoms and the medicines you are taking. Tell the provider about all medicines you have been taking for the past several months.
If you use cortisone, prednisone, or other corticosteroids, the following test results may suggest exogenous Cushing syndrome:
- No response to an
ACTH stimulation test
- Higher than normal
- Low bone density, as measured by
bone mineral density test
- High cholesterol, particularly high triglycerides and low high-density lipoprotein (HDL)
A method called high performance liquid chromatography (HPLC) can show a high level of the suspected medicine in the urine.
Treatment is to slowly decrease and eventually stop taking any corticosteroids. Do not stop taking any medicine without first talking to your health care provider. Suddenly stopping corticosteroids after taking them for a long time can results in an
If you cannot stop taking the medicine because of disease (for example, you need steroids to treat severe asthma), follow your doctor’s instructions on how to reduce the possibility of developing complications, including:
- Treating high blood sugar with diet, oral medicines, or insulin.
- Treating high cholesterol with diet or medications.
- Taking medicines to prevent bone loss. This can help reduce the risk of fractures if you develop osteoporosis.
Slowly tapering the medicine that is causing the condition can help reverse the effects of adrenal gland shrinkage (atrophy). This may take as long as a year. During this time, you may need to restart or increase the dosage of your steroids in times of stress or illness.
Damage to the eyes, kidneys, and nerves due to untreated high blood sugar
Increased risk of heart attack from untreated diabetes and high cholesterol
Weak bones (
osteoporosis) and increased risk of fractures
These complications can generally be prevented with proper treatment.
When to Contact a Medical Professional
Call for an appointment with your health care provider if you are taking a corticosteroid and you develop symptoms of Cushing syndrome.
If you take a corticosteroid, know the signs and symptoms of Cushing syndrome. Getting treated early can help prevent any long-term effects of Cushing syndrome. If you use inhaled steroids, you can decrease your exposure to the steroids by using a spacer and by rinsing your mouth after breathing in the steroids.